Pennsylvania, 2006

Flash Flooding and Flood in Pennsylvania, June 27 to 28, 2006

June 27 to 28, 2006 · NWS PHI · 3 events in 1 county or zone

Several days of heavy rain throughout the Lehigh River Basin culminated with flooding along the main stem of the Lehigh River. President George W.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several days of heavy rain throughout the Lehigh River Basin culminated with flooding along the main stem of the Lehigh River. President George W. Bush declared Carbon County a disaster area. Sporadic periods of heavy rain started on the 23rd, but the most widespread and heaviest rain fell from the late afternoon of the 27th into the morning of the 28th. This caused flash flooding along smaller streams and exacerbated the ongoing flooding along the major rivers. Event totals in Carbon County averaged eight to twelve inches.Governor Ed Rendell declared a disaster emergency in the state on the 28th. In Eastern Pennsylvania approximately 5000 homes, apartments and businesses were damaged. Many homes had their basement appliances and furniture ruined. The disaster area declaration made individual and public assistance possible. Numerous roads were damaged and closed. Even the Pennsylvania Turnpike in Montgomery County was closed. Flooding damaged and forced the closure of twenty-two Pennsylvania State Parks. Emergency responders told people to not walk into flooded waters because it might contain sewage and other contaminants. Many homes also had oil in their basements from ruptured tanks. There was also concern about persons with individual wells having their drinking water compromised. An explosion of mold and mosquitoes was expected in the wake of the flood. Crops closest to the ground were also impacted by the flood and included cabbage, cucumbers, strawberries, spinach and squash. In Carbon County about 130 homes, 15 businesses and 80 bridges, culverts and roads were damaged. Jim Thorpe, Nesquehoning, East Penn, Packer, Banks and Penn Forest Townships were hardest hit. Many roads were closed including U.S. Route 209 in Jim Thorpe, Pennsylvania State Route 534 in Kidder Township and Pennsylvania State Route 895 in East Penn Township. A large evacuation occurred at Hickory Run State Park as a 4-H campers were removed. Four shelters were opened in the county. The Lehigh Canal was damaged again. Beltzville State Park was damaged and closed through July 9th. Mauch Chunk State Park was also closed through the 30th. In Jim Thorpe, flooding occurred along the Silk Mill Creek which inundated the Jim Thorpe Market. Flooding along the Slaughterhouse Creek cut off the Germantown section of the borough. A mudslide also damaged a home. In Nesquehoning, flooding along the Nesquehoning Creek caused extensive damage to ninety feet of track owned by the C and S Railroad. The Panther Creek also flooded. In Lehighton, the Mahoning Creek flooded. In Franklin Township, the Long Run washed away several small bridges. People were rescued by boat. In Packer Township, the Quakake Creek flooded. Weatherly was divided in half because of flooding along the Black Creek.The Lehigh River in Lehighton was above its 10 foot flood stage from 919 a.m. EDT on the 27th through 252 p.m. EDT on the 28th. It crested at 13.51 feet at 545 a.m. EDT on the 27th. The Tobyhanna Creek along the Monroe/Carbon County border at Blakeslee was above its 10 foot flood stage from 737 a.m. EDT on the 27th through 1248 a.m. EDT on the 29th. It crested at 13.41 feet at 545 a.m. EDT on the 28th, the second highest crest on record and 0.11 feet higher than the crest in April of 2005. The Aquashicola Creek at Palmerton was above its 7 foot flood stage from 1205 p.m. EDT on the 28th through 358 p.m. EDT on the 28th. It crested at 7.23 feet at 230 p.m. EDT. Actual storm rainfall totals included 13.09 inches in Hauto, 11.63 inches in Lehighton, and 9.66 inches in Beltzville Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 2:30 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 2:30 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT TUE JUN 27 2006

...CORRECTED MARINE SECTION...

.OVERVIEW...
THE GOOD NEWS FOR THE OVERNIGHT WAS THAT THE AXIS OF HVYR PCPN HAS
SHIFTED WWD. THE BAD NEWS IS THAT THERE IS ONLY ONE WAY OUT OF DODGE
FOR THIS HVY PCPN BAND AND THAT WILL BE THRU OUR CWA. WE WILL BE
REISSUING A FFA THAT WILL GO INTO WED MRNG FOR OUR ENTIRE CWA. SOME
PLACES HAVE BEEN HAMMERED AND THUS HAVE VERY LOW FFG VALUES IN DE/MD
& PA. PARTS OF OUR NJ CWA HAVE BEEN SPARED THE HEAVIEST RAIN AND
HAS MORE WIGGLE ROOM. BUT...WE HAVE SEEN WHAT TRAINING ECHOES HAVE
DONE AND WHILE THERE IS GENERAL MODEL CONSENSUS HITTING NERN PA/NWRN
NJ THE HARDEST FCST CONFID IS NOT HI ENUF TO BELEIVE THAT TRAINING
ECHOES WILL TOTALLY AVOID NJ ATTM. THE WRF-NMM INIT LOOKED SLGTLY
BETTER THAN THE GFS IN THE DEEP SOUTH. BUT ITS QPF SOLN WITH WHAT IS
CURRENTLY OCRG AROUND OUR CWA DOES NOT FIT WELL AND WE WILL SIDE
WITH THE GFS SOLN. WHL POPS WILL REMAIN IN THE FCST INTO WED & THU
MSTR DOES NOT LOOK AS DEEP AND PCPN MAY NOT BE AS WDSPRD.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
THE WWD MOVEMENT OF THE WRN ATLC RDG IS EXPECTED TO STOP SOON. THUS
THE TROP CONNECTION PCPN IS EXPECTED TO HEAD BACK EWD AS THE DAY
PROGRESSES. THE WRF-NMM SEEMS TO BE TOO AGGRESSIVE WITH THE RDGG AS
PCPN IS ALRDY FTHR E THAN IT HAS PROGGED AND MORE IN LINE WITH THE
GFS. WE WILL FOLLOW THE HIER POPS THAT THE GFS IS GIVING FOR TDY.
THE GFS FCST SOUNDINGS ARE NOT TERRIBLY SUPPORTIVE OF CONVECTION AS
THERE IS JUST SFC BASED INSTABILITY. NEVERTHELESS WITH THE HIGH
PWATS AND LOW LFCS IT MAY NOT BE THUNDER...BUT SHRAS WITH HVY RAIN
SHLD DVLP AND BCM MORE WDSPRD AS THE DAY PROGRESSES. THIS IS ESP
TRUE ARND THE WRN PERIPHERY OF OUR CWA WHERE INSTAB IS GREATEST.
WITH ONGOING PCPN ALRDY IN DELMARVA AND ERN PA WE WILL START THE FFA
FROM THIS MRNG IN THOSE LOCATIONS. NJ A BIT TRICKIER AS THE RDGG HAS
DONE ITS WORK. PCPN EDGED FTHR E THAN I WAS THINKING MON AND FOR NOW
WE WILL PLAY IT A BIT MORE PESSIM AND KEEP SOME MNTN OF PCPN. GUID
MAX TEMPS DON/T DIFFER MUCH AND NEITHER WILL US.

TNGT IS THE LATEST FCST PERIOD OF CONCERN FOR US. THERE IS GENERAL
MDL AGREEMENT ABT TNGT BEING THE NIGHT ALTHO WITH DIFFERENT TIMES
(CAN GGEM FASTEST/WRF SLOEST). NEVERTHELESS THE WEAK LOW PRES THAT
WAS MEANDERING AROUND THE FLA PENINSULA WILL GET ABSORBED INTO THE
FLOW AND COME THRU OUR CWA TNGT. MDLS KEYING ON THE BEST LLVL WAA
TNGT COUPLED WITH THE HIGH PWATS...INCRG LLJ AND APCHG ENTR RNG
ASSOCD WITH THE MIDWESTERN JET. THIS CONFLUENCE OF EVENTS COUPLED
WITH THAT SSE LLJ AND INSTAB ALF AS DEPICTED BY THE S.I. FAVOR THE
UPSLOPE AREAS OF OUR CWA HAS HAVING THE GREATEST THREAT OF HVY RAIN.
BLV OUR CWA WILL SEE BASIN AVGS OF BTWN HALF AN INCH AND TWO INCHES
IN THIS FCST PERIOD AND WITH GT 2 INCH PWATS IN PLACE DOUBLING THAT
LOCALLY WILL BE EASY. THUS OUR ENTIRE CWA WILL BE UNDER A FFA. WE
ARE HOPING THESE HIER AMTS WILL BE AS LOCALIZED AS THEY CAN BE.
LATEST RFC GUID TAKES EVEN THE SCHUYLKILL AND MAIN STEM DELAWARE
CLOSE TO FLOOD STAGE.

THE SHRT WV ASSOCD WITH THAT REMNANT SYS AND LLJ WILL LIFT NEWD
ERLY  ON WED AND SHLD TAKE THE MORE ORGANIZED PCPN SHOT AWAY FROM
OUR CWA. THE FFA FOR NOW WILL RUN TO 12Z WED. MOST OF THE HVY PCPN
SHLD BE DONE BY THEN...BUT ITS AFFECTS ON RIVERS AND STREAMS WILL BE
FELT THRU THE DAY. AS FAR AS SENSIBLE WEATHER GOES...THE CDFNT WILL
BE RUNNING PARALLEL TO THE FNT THRU OUR CWA AND WILL STRUGGLE TO
MOVE THRU...SOUNDS TOO FAMILIAR. THE ONE DIF IS THAT THE DRY AIR
THAT IS PRESENT IN THE TEN VLY ON H20 IMAG IS EXPECTED TO RIDE THE
SW FLOW INTO OUR CWA. THIS DROPS OUR PWATS AND DECREASES MSTR AT ALL
LVLS. WOULD THINK THIS SHLD BE ENUF TO MAKE PCPN MORE SCATTERED THAN
ORGANIZED. HOPEFULLY NOT TOO MUCH MID LVL DRY AIR TO ENHANCE
DOWNDRAFT PTNLS (SVR STORMS). WITH ALL THE STANDING WATER AROUND
THINK GFS MOS IS TOO WARM WED (AND THU ALSO) AND WE WILL KNOCK IT
DOWN A CAT. WITH THE FNT LINGERING IN OUR CWA WED NGT...SO WILL PCPN
CHCS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE SHORT TERM TO SPILL INTO THE LONG TERM AS REGION CONTINUES UNDER
DEEP TROUGH INITIALLY THEN BROAD CYCLONIC FLOW INTO THE WEEKEND.
RESULT WILL BE OCNL SHOWERS/CHC OF TSTMS THROUGH THE PERIOD. NOT
ANTICIPATING MUCH CHANGE FROM GUID FOR TEMPERATURES.

&&

.AVIATION...
EARLY MORNING RADAR IMAGERY SHOWS SOME SCATTERED SHOWERS MAINLY OVER
THE WESTERN PORTION OF THE AREA.  THESE SHOWERS WILL CONTINUE TO
AFFECT THE REGION IN AND AROUND KRDG AND KABE.  TO THE S AND E, MOST
LOCATIONS SHOULD BE MAINLY DRY THROUGH THE MORNING HOURS.  MODEL
GUIDANCE WAS GOOD OVERALL IN MOVING THE AXIS OF HEAVIEST PRECIP TO
THE WEST OF THE FORECAST AREA OVERNIGHT AND INTO TODAY.  HOWEVER,
THE GUIDANCE IS AGAIN IN GOOD AGREEMENT, ALTHOUGH DIFFERENT IN THE
TIMING, THAT RAIN WILL MOVE INTO THE AREA TONIGHT, POSSIBLY BE HEAVY
AT TIMES, AND CONTINUE THROUGH WEDNESDAY MORNING.  THE NAM KEEPS THE
BRUNT OF THE PRECIP AWAY PRIOR TO 12Z WEDNESDAY.  THE GFS IS FASTER.
THE LATEST TAF PACKAGE INDICATES SOME RAIN MOVING IN DURING THE LATE
EVENING TONIGHT.  WILL HAVE TO SEE IF THIS TIMING IS TOO FAST AND
HOPEFULLY LATER GUIDANCE WILL BE HELPFUL IN MAKING THIS
DETERMINATION. HAVE MAINLY MVFR WITH SOME IFR CIGS ACROSS THE REGION
THIS MORNING.  EXPECT GENERALLY VFR DURING THE DAY, WITH MVFR AROUND
ANY PRECIP WHICH DEVELOPS DURING THE AFTERNOON, WITH A BRISK SE WIND.

&&

.MARINE...
STEADY SE FLOW OF 15 TO 20 KTS OVER THE WATERS WILL CONTINUE.  WINDS
WILL ALSO BECOME GUSTY OVERNIGHT TONIGHT  AND INTO WEDNESDAY, WITH
GUSTS APPROACHING 30 KT ON THE OCEAN.  AGAIN, EXPECT MOST OF THE
RAIN TO BE WELL TO THE WEST TODAY, BUT CERTAINLY SOME AFTERNOON
SHOWERS ARE POSSIBLE.  A MORE STEADY RAIN MOVES IN OVERNIGHT AND
INTO WEDNESDAY.  WAVEWATCH CONTINUES TO BRING SEAS TO 10 FT BY
WEDNESDAY MORNING. CURRENT THINKING IS THAT THOSE HEIGHTS ARE A BIT
OVERDONE. SCA FLAGS ARE ALREADY FLYING ON THE OCEAN AND DE BAY.

CURRENTLY, THERE IS A STATEMENT ABOUT TIDAL FLOODING ON CHESAPEAKE
BAY AROUND HIGH TIDE THIS MORNING, WITH TIDAL DEPARTURES GENERALLY
IN THE 1.0 TO 1.5 FOOT RANGE.  THE STATEMENT WILL BE REISSUED LATER
THIS MORNING.  TONIGHTS TIDES BEAR WATCHING AS WELL, WITH THE
INCREASING WINDS.

&&

.HYDROLOGY...
FFG IS BELOW 1 INCH/HOUR IN A NUMBER OF OUR COUNTIES IN MD/DE & PA.
NJ VALUES ARE HIER. WE/RE EXPECTING BASIN AVG PCPN OF AROUND AN INCH
TO AROUND TWO INCHES ACRS OUR CWA INTO WED MRNG WITH LOCALIZED
AMOUNTS EXCEEDING FOUR INCHES. MOST CREEKS AND RIVERS HAVE RECEDED
INTO THEIR BANKS...BUT WON/T HAVE MUCH TIME TO RELAX AS RENEWED
FLOODING IS EXPECTED. MOST CONCERNED ABT OUR RIVERS AND STREAMS IN
PA WHERE THE NEXT SHOT OF HVYR PCPN WILL COINCIDE WITH WHERE THE
MOST WIDESPREAD HVY RAIN HAS OCCURRED. BEYOND WED MRNG...PCPN IS
EXPECTED TO BE MORE LOCALIZED AND NOT AS HEAVY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 AM
     WEDNESDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>027 FROM 6 PM TUESDAY
     TO 8 AM WEDNESDAY.
DE...FLASH FLOOD WATCH FOR DEZ001>004 UNTIL 8 AM WEDNESDAY.
MD...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 UNTIL 8 AM
     WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 8 PM
     WEDNESDAY.
&&

TFG
Hazardous weather outlook, Jun 27, 3:48 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT TUE JUN 27 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
448 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE
ENTIRE AREA. PLEASE REFER TO WGUS61 FOR FURTHER DETAILS. MINOR TIDAL
FLOODING IS POSSIBLE WITH THE HIGH TIDES TODAY AND TONIGHT IN
CHESAPEAKE BAY. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH
TIDE TONIGHT IN DELAWARE BAY AND ALONG TIDAL SECTUIONS OF THE
DELAWARE RIVER. THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY
ALONG THE MARYLAND EASTERN SHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE FLASH FLOOD THREAT IS EXPECTED TO DIMINISH AS THE DAY
CONTINUES ON WEDNESDAY. THUNDERSTORMS MIGHT APPROACH SEVERE LIMITS
ON WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE REST
OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE. DAILY AND STORM TOTAL
PRECIPITATION REPORTS ARE APPRECIATED.

TFG

The radar

The Binghamton radar (KBGM), 144 km away, was scanning. The volume nearest the first event began at 11:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Carbon

When
June 27, 6:33 AM EST to June 28, 11:48 PM EST
Where
Carbon County, Lehighton
Reported by
EMERGENCY MANAGER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Flash Flood, Carbon

When
June 27, 3:15 PM EST to 5:15 PM EST
Where
Carbon County, Jim Thorpe
Reported by
EMERGENCY MANAGER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Flash Flood, Carbon

When
June 27, 8:15 PM EST to June 28, 6:00 AM EST
Where
Carbon County, Countywide
Property damage
$2.1 million
Reported by
EMERGENCY MANAGER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518441, 5518442, 5518443.